Telogen Effluvium: Sudden Hair Loss that Is Usually Temporary.

Telogen (1)

MEDICATIONS, PHYSICAL OR PSYCHOLOGICAL TRAUMA CAN CAUSE TELOGEN EFFLUVIUM.

A sudden loss of hair is disconcerting to almost everyone. But that is what occurs with telogen effluvium, when normal daily hair loss increases by a multiple of five or more.

Telogen effluvium is a specific type of hair loss that occurs in the third of three major phases of hair growth. The first is the anagen phase, which is followed by the catagen and then the telogen phase.

About ten percent of a healthy adult’s hair is in the telogen phase. But a physiological or psychological shock to the individual can prematurely shift anagen-phase hair into the telogen phase. Those shocks include pregnancy, post-partum and menopause (hormonal shifts in the mother’s body), physical trauma, severe caloric restrictions (e.g., anorexia and bulimia), metal poisoning, severe blood loss, hypothyroidism, hyperthyroidism, lupus, liver disease, end-stage renal diseases and malignancies. The classic emotional stressors – the death of someone close to you, career disruptions, divorce – as well as medications (anticoagulants, beta blockers, calcium channel blockers, retinoids) can have this effect as well. But note: the hair loss effect of these shocks is delayed, therefore one needs to think back several months to make the cause-effect connection. For example, women often get telogen effluvium three months after giving birth.

While there is a type of telogen effluvium that is chronic, most cases are resolved with no treatment. The chronic condition would persist if it is caused by a medication the individual takes or a psychological state that continues. However, in cases where hair grows back only in miniaturized form, it is a type of telogen effluvium that precedes male pattern baldness (androgenic alopecia) which is a permanent condition when left untreated.